Neeraja Kambham

Publication Details

  • Gastrointestinal leukocytoclastic vasculitis: An adverse effect of sirolimus PEDIATRIC TRANSPLANTATION Nagarajan, S., Friedrich, T., Garcia, M., Kambham, N., Sarwal, M. M. 2005; 9 (1): 97-100

    Abstract:

    An 18-yr-old Hispanic female with end-stage renal disease secondary to chronic glomerulonephritis of unknown etiology underwent cadaveric renal transplantation. She was placed on a steroid-free protocol with tacrolimus and mycophenolate mofetil (MMF) for maintenance immunosuppression. Approximately 8 months post-transplantation, MMF was replaced by sirolimus (SRL) because of persistent leukopenia. Four months after the initiation of SRL, the patient began to experience chronic, constant periumbilical abdominal pain in the absence of vomiting, diarrhea or melena. Esophagogastroduodenoscopy and CT scans revealed significant diffuse mucosal thickening of the antrum, duodenum, and jejunum; leukocytoclastic vasculitis was identified on antral biopsy. A repeat biopsy after reduction of sirolimus dose by 50% over 6 months showed mild chronic inflammation of stomach and duodenum with some improvement in abdominal pain. Discontinuation of SRL and replacement with low dose MMF resulted in complete resolution of pain and normalization of gastrointestinal anatomy by imaging studies within 2 months. In light of this report, drug-induced leukocytoclastic vasculitis caused by SRL should be considered in the differential diagnosis of chronic abdominal pain in a patient with organ transplantation.

    View details for DOI 10.1111/j.1399-3046.2005.00245.x

    View details for Web of Science ID 000226511800019

    View details for PubMedID 15667620

Stanford Medicine Resources:

Footer Links: